Editor’s note: The names of the family members in this article have been changed for privacy reasons.
Thirty-five-year-old John is on the road to recovery. He’s been sober for seven months now, has changed careers and is focusing on his health.
It wasn’t always like that though. There was a time when all he could focus on was getting high. Then came the night he almost died in November of 2020.
John was living with his parents at the time — a time his mom, Kate, describes as “chaotic.”
“He had nowhere to live and we just thought, ‘We’ve got to do something,’ but we were thrown into this with little or no knowledge on drugs and what to do with someone who is addicted, but we just knew if we could give him somewhere safe.”
On that fateful November night, Kate and her husband overheard very strange breathing sounds coming from John’s room. They checked on John and tried to wake him up, to no avail.
They called 911 and stayed on the line while they waited for paramedics to arrive while their son was turning blue.
“The lady from 911 was awesome,” said Kate. “She stayed on the line and did what she could to help, but we thought we were losing him.”
Once paramedics arrived and took over, they pointed out the paraphernalia consistent with opioid use, and began the naloxone process.
“They gave him five doses,” said Kate. “They said at the time that was the most they had ever given anyone who hasn’t died. The fifth dose brought him back. He woke up like nothing had happened.”
John said it started as a typical night for him.
“I don’t remember too much, but it was a paycheque weekend, so I was partying by myself — that’s how I liked to do it; I didn’t like being around others,” he said. “I would mix cocaine with the heroin/fentanyl…. Usually, you just go to sleep, and you wake up a couple of hours later and you’re fine. But this night I wasn’t.”
John knows that the paramedics saved his life.
“I do remember the paramedic, the one guy especially. I just remember, he just wouldn’t give up on me, and I am so thankful. He was a younger guy — probably younger than me — but he had a big heart, and if it wasn’t for him, I would have lost my life.”
“The paramedics were so professional,” added Kate. “They made no judgment, they just did their job and helped him.”
Paramedics urged John to go to the hospital, which he did. A couple of hours after being admitted, he had a heart attack.
“That (the five doses) was the reason they thought he should go in (to the hospital) because they had never given that much to anyone before and they were worried about his health,” said Kate.
John signed himself out of the hospital the next day, against the doctors’ wishes.
“But not before they gave him their two cents’ worth on how much risk he had put himself under by doing the drugs,” said Kate. “He was doing fentanyl and carfentanil by that time. I think it scared him because he stayed away from it after that.”
John said although he had naloxone injections before, this one rattled him.
“I can count maybe 10 times I had to be ‘Narcaned’ and resuscitated back, but the one in November 2020 was the biggest, scariest one, especially because I was with my parents, my mom, under her roof when it happened,” he said. “There were others, but I believe that one, my heart stopped. ”
Familiar path to dependency
John’s spiral into opioid dependency is a familiar tale.
He was in a bad car accident many years ago, and the drugs he was given for pain relief became a necessary part of his life.
“He was critically injured and in hospital with pretty much every bone broken below his head,” said Kate. “So they started him on all kinds of medication then. He was in the hospital for about three months and then in a wheelchair for another six months after that. With the whole privacy thing I was not privy to all the drugs he was on, but I did notice (changes). I couldn’t tell if it was because of how much pain he was in, or if it was the drugs talking, but his personality - that friendly, happy kid that I knew - that was gone. The pain, and the drugs, had taken over.”
“That’s when I had painkillers for the first time and I kind of liked the feeling, but I didn’t start (with the heavier drugs) until a little after that,” said John. “I was offered OxyContin and after a while, it just went into a full-blown heroin addiction, fentanyl addiction.”
He said that for the first while, he was able to limit his use to weekends.
“I was trying to use and still have a normal lifestyle, going to work and things like that,” said John. “But then it got to the point that I was using at work, too.”
John would use for a few days, go through a self-detox, then go back to the drugs.
“It was always a cycle of going back to it, then detoxing… the detoxing was terrible. Everything that you go through by detoxing is awful. But then after a week passed, for me, personally, I would forget about the harshness of the detox and convince myself to go back to the drugs … After a short span of that actually working, it wasn’t like that anymore.”
Eventually, the high took over John’s life.
“I ended up being homeless, and that was the only thing that mattered, was the drug.”
John had a relapse shortly after release from the hospital, then checked into a rehab program. He has been sober now for seven months.
“The challenges are always there,” said John. “There are times when I think throw caution to the wind and get back into it, what does it really matter? So I have to snap myself out of it and think about now — being sober at that moment; go to sleep sober. It’s not been easy, but I have to accept that I have made that decision that I can’t ever do it again, for any reason. It’s such a slippery, dangerous slope. I know I can’t just do it once, or I will be right back at it.”
“He knows what his triggers are, and he’s staying away from all that,” said Kate. “He was in construction, which was a big trigger. So he got out of that and is doing something totally different now.”
John said the support he has received from his family keeps him going in the tough times.
“They make me so proud. They haven’t given up on me, so I am not going to give up on myself.”
The emotion he feels for his family now is something that was not there when he was in the grips of dependency. But John looks back on that night in November, 2020 as a turning point in his life.
“That night especially kind of hits me,” he said. “When I bring it up, I shed a tear, just knowing how my mom must have felt, seeing them use Narcan after Narcan kit and I’m laying there, dead, in front of her. That’s something I don’t want my mom, or anyone that is close to me to ever go through again.”
As for Kate, she said Nar-Anon has been a godsend to her.
“That is what helped me survive,” she said. “I still go to meetings. You don’t have anyone else you can talk to about this. Your normal friends don’t want to hear about it. But there you can talk about everything going on, and get the help you need.”
Watch for signs
Kate said if there is one piece of advice she could pass along to parents, it’s to watch for certain telltale signs.
“For me, it was recognizing when they start losing interest in things that they always loved to do. The sports stopped. My son was an incredible artist. He stopped drawing; he stopped all of that. And his friends changed totally too.
“When they stop seeing their old friends, good friends, and shadier friends start coming around… that’s when I noticed the difference.”
Island Health offers many options and services for those seeking assistance with their dependency issues. Visit https://bit.ly/3nMPa23 for more information.